Texas, 2019

Tornadoes and Hail in Texas, May 3, 2019

May 3, 2019 · NWS MAF · 8 events in 6 counties and zones

An upper level trough was moving from over the Rocky Mountains to southeast New Mexico and West Texas which provided lift. A dryline was present across the area with good moisture to the east of this feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was moving from over the Rocky Mountains to southeast New Mexico and West Texas which provided lift. A dryline was present across the area with good moisture to the east of this feature. Strong instability and wind shear were also present. A cold front was also beginning to move into the area during the evening hours. These conditions resulted in thunderstorms developing with large hail, strong winds, and a couple of tornadoes across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 11:45 AM CST, 14 minutes earlier.

Area forecast discussion, May 3, 11:45 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1245 PM CDT Fri May 3 2019

.UPDATE...
Hi-Res short term models are showing enough instability and shear
to support severe convection across the lower Trans Pecos and
Permian Basin this afternoon. SPC has upgraded a large portion of
our area to a slight risk and we have updated the forecast to
mention the chance for severe weather this afternoon. The biggest
change from yesterday is the chance the dryline could be active
bringing the severe threat farther north into southeastern New
Mexico. Large hail will be the main threat with a smaller strong
wind threat. There will also be an isolated tornado threat near
any weak boundaries (not including the dryline due to its poor
orientation with respect to storm motion).

&&

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
MVFR CIGs have lifted everywhere except MAF, which will become VFR
within the next couple of hours. Scattered storms are expected to
develop from HOB to FST and move east impacting those TAF sites
from 20-02Z.

Hennig

&&

.PREV DISCUSSION... /issued 415 AM CDT Fri May 3 2019/

DISCUSSION...

Last night's storms have moved off to the SE, but provided up to 3"
of rainfall in portions of the lwr Trans Pecos before doing so.
Return flow has backed the dryline all the way up against the mtns
and even beyond, w/a Td of 57 at Dell City at 08Z.

In the bigger picture, WV imagery shows an upper trough moving thru
the Rockies, which is forecast to move thru West Texas and Southeast
New Mexico later today.  W/the dryline backed up as far as it is,
both the NAM and the GFS suggest convection could redevelop early,
mainly south of I-20.  To the north, a cold front is forecast to try
to backdoor into the NE zones. Steep mid-lvl lapse rates of 8.5C/km
are already in place area-wide, so the main concern continues to be
hail. W/regard to damaging winds, these have not materialized over
the past few days/convective events. Typically, the GFS has dried
out the PBL too quickly each afternoon, whereas NAM soundings have
done a bit better job of retaining moisture. Considering the current
position of the dryline, the NAM seems more reasonable. Even so, NAM
soundings generate dcapes in excess of 1000J/kg as the trough passes
thru later today, so a wind threat cannot be ruled out either.
Soundings also maintain high enough SRH that a tornado threat still
exists, especially w/cells interacting w/residual boundaries
knocking about.  We'll keep the mention of severe restricted to the
HWO.

Sat/Sun, a dirty ridge builds in behind the trough, w/moisture
remaining in place as the dryline remains backed up against the
mtns.  Convection looks to develop along the dryline each day, where
best chances look to reside.  Forecast soundings looks similar to
today's, and we'll continue mentioning a svr threat in the HWO.

Next week, SW flow aloft develops as a trough makes landfall on the
west coast and ejects thru the region Wed, followed by a deeper,
secondary trough Thu.  Convective chances remain confined to, and
east of, the dryline each day.  Thursday, chances increase NE as a
cold front tries to backdoor into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  56  77  59 /  60  30  10  10
Carlsbad                       85  57  82  58 /  10  10  20  10
Dryden                         83  63  83  64 /  60  20  10  10
Fort Stockton                  84  59  83  62 /  60  20  10  10
Guadalupe Pass                 82  55  79  58 /  10  10  10   0
Hobbs                          82  53  78  57 /  50  20  10  10
Marfa                          82  50  83  52 /  20   0  20  10
Midland Intl Airport           82  57  81  60 /  60  30  10  10
Odessa                         82  56  81  60 /  60  20  10  10
Wink                           86  59  84  60 /  40  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, May 3, 2:07 AM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
307 AM CDT Fri May 3 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
307 AM CDT Fri May 3 2019 /207 AM MDT Fri May 3 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible today into tonight for portions of
the area. Large hail, damaging winds, and an isolated tornado are
possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible Saturday and Sunday across parts of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 197 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Brewster

When
May 3, 11:59 AM CST to 12:00 PM CST
Where
Brewster County, 13.35 mi N of Haymond to 13.36 mi N of Haymond
Rating
EF0
Path length
0.08 mi
Path width
50 yd
Reported by
Public
Coordinates
30.323, -103.024

A thunderstorm produced a landspout tornado about 15 miles northeast of Marathon. The tornado was viewed from Highway 385 from a distance of 20 miles northeast of Marathon. Review of images and radar data suggest that the landspout was located approximately 15 miles northeast of Marathon. The tornado remained over open fields east of Highway 385, and no damage was observed.

Hail, Ward

When
May 3, 3:40 PM CST to 3:45 PM CST
Where
Ward County, Pyote
Measured
2.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
31.530, -103.130

A thunderstorm moved across Ward County and produced tennis ball sized hail in Pyote. The hail resulted in broken wind shields. The cost of damage is a very rough estimate.

Hail, Winkler

When
May 3, 3:45 PM CST to 3:50 PM CST
Where
Winkler County, 21 mi NE of Kermit
Measured
2.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
32.065, -102.827

A thunderstorm moved across Winkler County and produced tennis ball sized hail 21 miles northeast of Kermit. The hail resulted in broken skylights. The cost of damage is a very rough estimate.

Hail, Reeves

When
May 3, 4:45 PM CST to 4:50 PM CST
Where
Reeves County, 42 mi E of Toyah
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
31.320, -103.068

Thunderstorm Wind, Pecos

When
May 3, 4:47 PM CST
Where
Pecos County, 7.13 mi NW of Coyanosa
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.256, -103.068

A thunderstorm moved across Pecos County and produced a 61 mph wind gust one mile north of Coyanosa.

Hail, Pecos

When
May 3, 4:49 PM CST to 4:54 PM CST
Where
Pecos County, 7.01 mi NW of Coyanosa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.253, -103.067

Hail, Pecos

When
May 3, 4:49 PM CST to 4:54 PM CST
Where
Pecos County, 6.03 mi NW of Coyanosa
Measured
2.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
31.238, -103.064

A thunderstorm produced baseball sized hail in Coyanosa. The hail resulted in broken windshields. The cost of damage is a very rough estimate.

Tornado, Glasscock

When
May 3, 5:34 PM CST to 5:35 PM CST
Where
Glasscock County, 7 mi N of St Lawrence to 6.81 mi S of Garden City
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Reported by
Social Media
Coordinates
31.771, -101.500

A thunderstorm produced a landspout tornado seven miles north of St. Lawrence. The landspout remained over open field and no damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814261, 814238, 814242, 814244, 814254, 814256, 814265, 814262.